Alert archive / Nevada / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 17, 2023, 2:36 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2023, 2:36 PM PDT (21:36 UTC)
- Expired
- Jul 17, 2023, 3:15 PM PDT
- In force
- 39 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 34 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -367 J/kg
- Mixed-layer LCL
- 4075 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
054 WUUS55 KVEF 172136 SVRVEF AZC015-NVC003-172215- /O.NEW.KVEF.SV.W.0013.230717T2136Z-230717T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Las Vegas NV 236 PM PDT Mon Jul 17 2023 The National Weather Service in Las Vegas has issued a * Severe Thunderstorm Warning for... Northwestern Mohave County in northwestern Arizona... Central Clark County in southern Nevada... * Until 315 PM PDT/315 PM MST/. * At 234 PM PDT/234 PM MST/, a severe thunderstorm was located near Railroad Pass, or near Henderson, moving northeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs and trees. * Locations impacted include... Henderson, Boulder City, Las Vegas Bay, Anthem, Lake Las Vegas, Sam Boyd Stadium, Green Valley, East Las Vegas, Boulder Beach, Railroad Pass, Boulder Beach Campground, Las Vegas Bay Campground, Callville Bay, Callville Bay Campground, Black Mtn, Sunrise Mtn and Frenchman Mtn. This includes Highway 95 in Clark County between mile markers 48 and 56. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. If on or near Lake Mead, get away from the water and move indoors or inside a vehicle. Remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3584 11492 3592 11512 3627 11497 3615 11467 TIME...MOT...LOC 2134Z 206DEG 25KT 3597 11497 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ MW
2 follow-up statements
453 WWUS55 KVEF 172154 SVSVEF Severe Weather Statement National Weather Service Las Vegas NV 254 PM PDT Mon Jul 17 2023 AZC015-NVC003-172215- /O.CON.KVEF.SV.W.0013.000000T0000Z-230717T2215Z/ Mohave AZ-Clark NV- 254 PM PDT Mon Jul 17 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT/315 PM MST/ FOR NORTHWESTERN MOHAVE AND CENTRAL CLARK COUNTIES... At 253 PM PDT/253 PM MST/, a severe thunderstorm was located over Railroad Pass, or near Henderson, moving northeast at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs and trees. Locations impacted include... Henderson, Boulder City, Las Vegas Bay, Anthem, Lake Las Vegas, Sam Boyd Stadium, Green Valley, East Las Vegas, Boulder Beach, Railroad Pass, Boulder Beach Campground, Las Vegas Bay Campground, Black Mtn and Frenchman Mtn. This includes Highway 95 in Clark County between mile markers 48 and 56. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. If on or near Lake Mead, get away from the water and move indoors or inside a vehicle. remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3584 11492 3592 11512 3620 11500 3609 11472 TIME...MOT...LOC 2153Z 208DEG 16KT 3600 11495 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ MW
208
WWUS55 KVEF 172213
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
313 PM PDT Mon Jul 17 2023
AZC015-NVC003-172222-
/O.EXP.KVEF.SV.W.0013.000000T0000Z-230717T2215Z/
Mohave AZ-Clark NV-
313 PM PDT Mon Jul 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOHAVE AND
CENTRAL CLARK COUNTIES WILL EXPIRE AT 315 PM PDT/315 PM MST/...
The severe thunderstorm which prompted the warning remains in the
area. A new warning has been issued for the same areas.
LAT...LON 3584 11492 3592 11512 3620 11500 3609 11472
TIME...MOT...LOC 2212Z 206DEG 25KT 3609 11490
$$
MWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:32 AM PDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 17, 11:32 AM PDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1132 AM PDT Mon Jul 17 2023 .SYNOPSIS...Showers and storms possible this afternoon for areas along and north of the I-15 corridor, as well as the Arizona Strip. Strong outflow winds and lightning are the main concerns. Convective activity shifts poleward tomorrow, primarily focused in our northern areas and the AZ Strip. Outside of any precipitation, excessive heat will continue through the week across the Mojave Desert and northwestern Arizona. && .SHORT TERM...Today and Tuesday. The 500mb high has retreated into east-central AZ, allowing south- southeasterly flow to advect in more moisture. This is not only evident in the increased mid-level clouds, but surface observations as well. 24-hour dewpoint changes at 16z are as high as +25 degrees in the Las Vegas Valley. This morning's 12z sounding recorded 0.85" of PWAT, a jump of over 0.5" from yesterday at 12z. Increased moisture and cooler temperatures aloft due to the retreating high will fuel isolated to scattered afternoon thunderstorms. Model guidance continues to show convection focused along/north of the I- 15 corridor, as well as the Arizona Strip, though I would not completely rule out an isolated storm or two farther south. Modeled instability wanes with northward extend, so convection in Inyo, Nye, Esmeralda, and the northern half of Lincoln Counties should be less robust than storms along the I-15 corridor. 12z HREF mean depicts CAPE values of 250-750 J/kg over most of San Bernardino, Clark, Mohave, and southern Lincoln Counties. As excessive heat continues in the presence of modest moisture, deep inverted-V profiles with DCAPE values around 2000 J/kg will exist across the area. This means any shower/storm will likely produce gusty outflow winds. Given the parameter space and expected storm coverage, the best chance of severe thunderstorm winds is the I-15 corridor from Barstow to Mesquite. HREF confirms this analysis by placing 10% probability of 50kt wind contours in this area. Fortunately, dry low-levels will mitigate flash flood potential. As far as timing goes, convection is expected to develop around 1pm, and wane around sunset. Storms are possible once again Tuesday afternoon, but activity is expected to be focused in the northern 1/3 of the area, as well as the AZ Strip. Similar to today, gusty winds and lightning will be the main concerns. Outside of any convective activity, excessive heat will persist, particularly for the Mojave Desert and northwestern AZ. Tomorrow's temperatures should cool sufficiently for the Excessive Heat Warning to be expired in Lincoln, central Nye, and Esmeralda Counties. Elsewhere however, dangerous heat is expected to continue into next weekend, with Major to Extreme HeatRisk lingering. As such, the Excessive Heat Warning for these areas was extended until Saturday. .LONG TERM...Wednesday through Sunday. Drier southwest flow continues to look more probable over most of our region Wednesday through Friday compared to Monday and Tuesday as ensemble means indicate our strong ridge to shift more over eastern Arizona/New Mexico and Texas. EC/GEFS PWAT anomalies shift to below normal through the end of the week and begin to recover heading into next weekend. During this time, high temperatures will vary only a few degrees up or down, but remaining at major to extreme heat risk levels, especially with the duration of these above normal temperatures persisting several days. Thus, the Excessive Heat Warning has been extended through Saturday. Heading into late next weekend and early next week, there continues to be little sign of significant temperature relief other than increased moisture moving into the region. Day 8-9 cluster analysis indicates that the western ridge will reposition itself and deepen yet again, perhaps over the El Paso area. At the same time, PWAT anomalies now swing to above average setting the stage for potential monsoon activity. NBM does paint 20-40% PoPs across Mohave by early next week as well in line with the ensemble suggestions. && .CLIMATE... Daily Temperature Records: *Record High (Most Recent Year of Occurrence)* CITY |Mon (7/17) ------------|----------| Las Vegas |116 (2005) ------------|----------| Kingman |113 (2005) ------------|----------| Needles |125 (2005) ------------|----------| Daggett |117 (1998) ------------|----------| Bishop |107 (2006) ------------|----------| Death Valley|127 (2006) For Las Vegas: All-time record high: 117 (2021, 2017, 2013, 2005, 1942) All-time record warm low: 95 (2013, 2005) Consecutive days at or above 110: 10 days (1961) Consecutive days at or above 115: 4 days (2005) && .AVIATION...For Harry Reid...Gusty, south to southwest winds can be expected through this afternoon, with isolated areas of convection possible mid-afternoon through early evening. Most of this activity is likely to remain over the higher terrain surrounding the Vegas Valley, but erratic outflow winds from the storms may impact operations at the field, most likely between 3 PM and 7 PM when gusts to 40kts are possible. Any thunderstorm activity that does develop should end by sunset. Winds will remain southerly overnight into Tuesday morning before becoming gusty out of the south again Tuesday afternoon. Outside of thunderstorm activity, no significant cloud cover is expected. For the rest of southern Nevada, northwest Arizona and southeast California...Isolated areas of convection are possible this afternoon, mainly across the higher terrain north of I-15 in Nevada and California. Gusty and erratic outflow winds to 40kts are the primary concern with any storms that do develop. Away from thunderstorms, winds generally less than 15kts following typical diurnal patterns are expected, along with a few clouds AOA 15kft. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Woods LONG TERM...TB3 CLIMATE...Woods AVIATION...Planz For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:11 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 49 min |
| Jul 17, 3:25 PM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
| Jul 17, 3:52 PM PDT | Areal Flood Advisory | VEF | Clark | 111 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2023Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.